Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 168, NWS St. Louis, MO

July 10, 2019Saint Charles County, Missouri; Calhoun County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 10, 2019, 7:08 PM CDT for Saint Charles County, Missouri; Calhoun County, Illinois. It was in force for 52 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2019, 7:08 PM CDT (00:08 UTC)
Expired
Jul 10, 2019, 8:00 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, IL, Saint Charles County, MO

The radar

The St Louis radar (KLSX), 18 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:11 PM CDTTSTM WND GST 602 Nne Saint Charles, MO
Jul 10, 7:35 PM CDTTSTM WND DMG1 N Cottleville, MOLARGE TREE LIMBS AND TREES DOWN SCATTERED ALONG OAKRIDGE WEST DRIVE AND OHMES ROAD. TIME ESTIMATED FROM RADAR.
Jul 10, 7:36 PM CDTTSTM WND GST 601 Ese Saint Peters, MORETIRED NWS EMPLOYEE REPORTS UP TO 60 MPH WIND GUSTS IN ST. PETERS NEAR WILLOTT AND JUNGERMANN.
Jul 10, 7:37 PM CDTTSTM WND GST 584 Ne O'Fallon, MODELAYED REPORT FROM ST. CHARLES COUNTY EOC.
Jul 10, 7:43 PM CDTTSTM WND DMG2 Nw Cottleville, MODELAYED REPORT. LOCATION APPROXIMATE. NUMEROUS TREES AND TREE LIMBS REPORTED DOWN ALONG KNAUST ROAD IN OFALLON MO. SOME WERE 8 TO 12 INCHES IN DIAMETER. TIME ESTIMATED FROM RADAR. POWER OUTAGES ALSO REPORTED.
Jul 10, 7:45 PM CDTTSTM WND DMG2 Wnw Saint Peters, MOTREES AND LIMBS DOWN AT ST. PETERS GOLF COURSE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1210 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

337 
WUUS53 KLSX 110008
SVRLSX
ILC013-MOC183-110100-
/O.NEW.KLSX.SV.W.0168.190711T0008Z-190711T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
708 PM CDT Wed Jul 10 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  South central Calhoun County in southwestern Illinois...
  Northwestern St. Charles County in east central Missouri...

* Until 800 PM CDT.

* At 708 PM CDT, a severe thunderstorm was located near St. Paul,
  moving south at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  O'Fallon, St. Charles, St. Peters, Maryland Heights, Lake St.
  Louis, Dardenne Prairie, Weldon Spring, Cottleville, St. Paul,
  Harvester, Golden Eagle and Kampville.

This includes Interstate 70 in Missouri between exits 216 and 229.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3886 9053 3877 9048 3873 9052 3871 9075
      3889 9078 3892 9070 3892 9069 3893 9068
      3895 9061
TIME...MOT...LOC 0008Z 347DEG 8KT 3889 9066 

HAIL...0.75IN
WIND...60MPH
 
$$

Gosselin
2 follow-up statements
214 
WWUS53 KLSX 110022
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
722 PM CDT Wed Jul 10 2019

ILC013-110031-
/O.CAN.KLSX.SV.W.0168.000000T0000Z-190711T0100Z/
Calhoun IL-
722 PM CDT Wed Jul 10 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CALHOUN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3875 9050 3873 9053 3871 9075 3887 9078
      3888 9078 3891 9067 3890 9063 3889 9062
      3887 9058 3887 9056 3886 9053 3877 9048
TIME...MOT...LOC 0021Z 347DEG 8KT 3886 9065 

$$

MOC183-110100-
/O.CON.KLSX.SV.W.0168.000000T0000Z-190711T0100Z/
St. Charles MO-
722 PM CDT Wed Jul 10 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL ST. CHARLES COUNTY...

At 721 PM CDT, a severe thunderstorm was located near St. Paul,
moving south at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Lake St. Louis, Dardenne Prairie,
Weldon Spring, Cottleville, St. Paul, Harvester and Kampville.

This includes Interstate 70 in Missouri between exits 216 and 229.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 3875 9050 3873 9053 3871 9075 3887 9078
      3888 9078 3891 9067 3890 9063 3889 9062
      3887 9058 3887 9056 3886 9053 3877 9048
TIME...MOT...LOC 0021Z 347DEG 8KT 3886 9065 

HAIL...0.75IN
WIND...60MPH
 
$$

Gosselin
015 
WWUS53 KLSX 110043
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
743 PM CDT Wed Jul 10 2019

MOC183-110100-
/O.CON.KLSX.SV.W.0168.000000T0000Z-190711T0100Z/
St. Charles MO-
743 PM CDT Wed Jul 10 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL ST. CHARLES COUNTY...

At 743 PM CDT, a severe thunderstorm was located over St. Peters,
moving south at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters reported 60 mph estimated wind 
         gusts in St. Peters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Lake St. Louis, Dardenne Prairie,
Weldon Spring, Cottleville, St. Paul, Harvester and Kampville.

This includes Interstate 70 in Missouri between exits 216 and 229.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 3875 9050 3873 9053 3871 9075 3885 9078
      3887 9067 3888 9061 3887 9058 3887 9056
      3886 9053 3877 9048
TIME...MOT...LOC 0043Z 347DEG 10KT 3879 9063 

HAIL...0.75IN
WIND...60MPH
 
$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:15 PM CDT, 53 minutes earlier.

Area forecast discussion, Jul 10, 6:15 PM CDT, 53 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
615 PM CDT Wed Jul 10 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 323 PM CDT Wed Jul 10 2019

The synoptic cold front can be seen on GOES-16 satellite imagery
and is just southeast of KUIN as of 2000 UTC. This front should
be nearly bisecting the CWA early this evening from the
west/southwest to the east/northeast. Isolated to scattered
thunderstorms are expected with the frontal passage through the
evening hours, with some of the storms possibly being on the
strong side. Gusty winds will be the primary threat. Did tone
down PoPs ever so slightly as thought is that previous convection
may help temper development later on this afternoon/early evening.
Behind the front, much cooler and less humid air will filter into
the bi-state region. Lows tonight are forecast to be near normal,
generally in the mid 60s to near 70 degrees. These values are
around of 10 degrees cooler than this morning in some locations.

Scattered to broken cumulus/stratocumulus clouds are expected to
develop across the area by late Thursday morning, but mainly
along/east of the Mississippi River. Cannot rule out a spot shower
during the afternoon beneath these clouds, but better chances are
to our north and east where the stronger low-level convergence
will reside associated with a secondary cold frontal passage.

Highs on Thursday will be below normal by a few degrees, generally
in the low to mid 80s. This is about 10 degrees cooler than those
experienced so far today, but combined with the change in humidity,
will in actuality feel about 20 degrees cooler!

Dry weather is likely to continue on Thursday night as a strong
surface high slides toward the Missouri-Iowa border. This will help
promote a dry, seasonably cool night with lows dropping into the 60s
areawide.

Gosselin

.LONG TERM...  (Friday through Next Wednesday)
Issued at 323 PM CDT Wed Jul 10 2019

The previously mentioned surface high will slowly slide
east/southeast across the mid-Mississippi Valley into the Ohio
Valley by Saturday night. A continued dry weather pattern is
therefore favored to persist, with temperatures slowly moderating
through the weekend. By Sunday, look for highs back in the low to
mid 90s along with seasonable humidity values.

Attention then will focus on what likely will be remnants of a
tropical cyclone currently trying to develop in the Gulf of Mexico.
Track guidance from the National Hurricane Center has this storm
nearing the Arklatex region by Monday morning. Thereafter, it could
move north/northeast and affect portions of the area as early as
Monday night, but still lots of spread in the ensemble guidance with
respect to track and timing. The high level of uncertainty is due in
part from very weak steering flow aloft. We will continue to keep an
eye on this storm system over the coming days to see whether or not
our area will see any impacts associated with this storm system. For
now, continued with a low PoP (slight chances) which is close to
climatology for the middle of July.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 605 PM CDT Wed Jul 10 2019

A cold front is currently located between UIN and STL and will
continue to push SE through the area this evening. Behind the
front, storm chances will fall to near zero and we'll be left with
NW winds. Beyond that, primary concern is an area of enhanced low
level moisture currently over IA, MN, and WI which is forecast to
slide into our region tomorrow shortly after sunrise. Several of
the high res models are showing this as an area of MVFR cigs
across much of the NE portion of the CWA, with a few models even
hinting at IFR. Went ahead at included MVFR cigs at UIN, but left
it out elsewhere as confidence in low cigs reaching other
terminals is quite low. Otherwise, it should be a quiet forecast
with scattered to broken diurnal cu in the afternoon.

SPECIFICS FOR KSTL:

Main concern is the slow moving area of storms just to the NW of
the terminal. Current storm motion would have these storms moving
through the TAF site by 02z. However, similar storms to the NE of
these died rather quickly, so I don't have a ton of confidence in
these storms reaching STL. Nonetheless, given these storm's
proximity to the airport and the approach of the cold front which
may enhance these storms, I went ahead and included an tempo group
in the TAF to account for these storm.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Sainte Genevieve
     MO.

IL...Heat Advisory until 7 PM CDT this evening for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 10, 6:41 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
641 PM CDT Wed Jul 10 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-112345-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
641 PM CDT Wed Jul 10 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are forecast this evening across
southern Illinois, eastern Missouri, and southeastern Missouri. A
few of the storms may be strong with damaging winds as the main
threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening in southern Illinois
and southeastern Missouri.

BSH

In the hours before

Special weather statement, Jul 10, 2:59 PM CDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service St Louis MO
259 PM CDT Wed Jul 10 2019

MOZ073-102045-
Washington MO-
259 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON COUNTY UNTIL
345 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Potosi, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Potosi, Irondale, Caledonia, Shirley and Belgrade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3774 9105 3794 9095 3791 9064 3773 9065
      3774 9076 3773 9086
TIME...MOT...LOC 1959Z 283DEG 19KT 3784 9090

Tilly
Local storm report, Jul 10, 3:43 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
343 PM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     3 S CENTREVILLE         38.53N 90.11W
07/10/2019                   ST. CLAIR          IL   TRAINED SPOTTER

            MULTIPLE TREES UPROOTED NEAR ROUTE 163 AND
            IMBS STATION ROAD.

&&

JPG
Local storm report, Jul 10, 4:26 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
426 PM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     3 E DUPO                38.52N 90.15W
07/10/2019                   ST. CLAIR          IL   FIRE DEPT/RESCUE

            INTENSE AND HIGHLY LOCALIZED DAMAGE REPORTED
            NEAR THE INTERSECTION OF IMBS STATION ROAD
            AND WAGNER ROAD BETWEEN COLUMBIA AND
            MILLSTADT. FIREFIGHTER REPORTS SEVERAL POWER
            LINES DOWN AND DAMAGE TO STRUCTURES
            INCLUDING SHEDS. TIME ESTIMATED FROM RADAR.

&&

KANOFSKY
Local storm report, Jul 10, 4:29 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     3 E DUPO                38.52N 90.15W
07/10/2019                   ST. CLAIR          IL   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            E DUPO. CORRECTS ESTIMATED TIME OF DAMAGE.
            THE CORRECT DAMAGE TIME WAS 302PM CDT.
            INTENSE AND HIGHLY LOCALIZED DAMAGE REPORTED
            NEAR THE INTERSECTION OF IMBS STATION ROAD
            AND WAGNER ROAD BETWEEN COLUMBIA AND
            MILLSTADT. FIREFIGHTER REPORTS SEVERAL POWER
            LINES DOWN AND DAMAGE TO STRUCTURES
            INCLUDING SHEDS. TIME ESTIMATED FROM RADAR.

&&

KANOFSKY
Special weather statement, Jul 10, 6:08 PM CDT, 1 hour before
Special Weather Statement
National Weather Service St Louis MO
608 PM CDT Wed Jul 10 2019

ILZ098-099-MOZ052-061-110000-
Calhoun IL-Jersey IL-St. Charles MO-Lincoln MO-
608 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN...
SOUTHWESTERN JERSEY...NORTH CENTRAL ST. CHARLES AND EAST CENTRAL
LINCOLN COUNTIES UNTIL 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winfield, moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
St. Charles, St. Peters, Winfield, Grafton, Elsah, Orchard Farms, Old
Monroe, Batchtown, Brussels, Meppen, Deer Plain, Kampville, Golden
Eagle and Beechville.

This includes Interstate 70 in Missouri near exit 228.

This also includes Pere Marquette State Park.

LAT...LON 3899 9077 3904 9060 3899 9032 3877 9050
      3890 9074
TIME...MOT...LOC 2308Z 294DEG 9KT 3896 9064

Gosselin
Local storm report, Jul 10, 6:47 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     3 S CENTREVILLE         38.53N 90.11W
07/10/2019                   ST. CLAIR          IL   TRAINED SPOTTER

            DELAYED REPORT FROM A TRAINED SPOTTER. LARGE
            TREES AND TREE LIMBS DOWN. SOME TREES ON
            HOMES. TREE LIMBS ON ROOFS. SNAPPED POWER
            POLES. DAMAGE WAS NOTED ALONG IMBS STATION
            ROAD FROM WAGNER ROAD ALL THE WAY TO IL 163.
            SPOTTER ALSO NOTED THAT ALL TREE LIMBS ARE
            FACING THE SAME DIRECTION. TIME ESTIMATED
            FROM RADAR.

&&

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:38 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis52 min
Jul 10, 8:10 PM CDTFlash Flood WarningLSXSaint Charles6 hr
Jul 10, 8:27 PM CDTSpecial Weather StatementLSXSaint Charles48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.